Acta Mathematica

, Volume 80, Issue 1, pp 167–190 | Cite as

A contribution to the theory of divergent sequences

  • G. G. Lorentz


Natural Number Periodic Function Matrix Method Bounded Sequence Convergent Sequence 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 2.
    Cf.Banach, Théorie des opérations linéaires, Warszawa 1932, p. 33–34.Google Scholar
  2. 1.
    Cf.Banach, op. cit. p. 32.Google Scholar
  3. 1.
    We here make use of the known construction which leads to the proof of the theorem about the continuation of a linear functional, cf.Banach op. cit. p. 27.Google Scholar
  4. 1.
    It is no use to try to generalize by aid of (8) the notion of almost convergence also for unbounded sequences. In fact it easily follows from (8) that the sequence {x n} is bounded.Google Scholar
  5. 1.
    For a complex sequencez n=x n+iy n we define Limz n by the aid of (8) or put Limz n= Limx n+i Limy n.Google Scholar
  6. 1.
    A similar definition, wherex n is defined for all −∞<n<+∞ is given byA. Walther, Fastperiodische Folgen und Potenzreihen mit fastperiodischen Koeffizienten, Hamburger Abh, 6 (1928), p. 217–234.Google Scholar
  7. 2.
    Cf. for exampleH. Bohr, Fastperiodische Funktionen, Ergebn, der Math. Berlin 1932, p. 34–38.Google Scholar
  8. 1.
    Deutsche Mathematik,3 (1938), 390–402.Google Scholar
  9. 1.
    The author gave similar Tauberian theorems for the methods of Cesàro and Abel in a paper «Tauberian theorems and Tauberian conditions» which is to appear in the Transactions Americ. Math. Soc.Google Scholar
  10. 1.
    We shall not treat the similar problem of the regularity of a method with respect to allalmost periodic sequences. A regular method for functionsf(t) which has the form\(\mathop {\lim }\limits_{x \to \infty } \sum\limits_0^{ + \infty } {K\left( {x,t} \right)f\left( t \right)dt = s} \) sums everyalmost periodic function f(t) of a real argument −∞<t<+∞ to its mean value (II) exactly if the condition of «asymtotic orthogonality»\(\mathop {\lim }\limits_{x \to \infty } \sum\limits_0^{ + \infty } {K\left( {x,t} \right)\mathop {\cos }\limits_{\sin } \lambda tdt - o\left( {\lambda real \ne o} \right) } \) is fulfilled. This is certainly the case, if the kernelK(x, t) is equally distributed in the sense that\(\mathop {\lim }\limits_{x \to \infty } \int\limits_E {K\left( {x,t} \right)dt = \delta \left( E \right)} \) holds for every measurable setE<(0, +∞), for which the density in the interval (0, +∞), viz.\(\delta \left( E \right) = \mathop {\lim }\limits_{n \to \infty } \frac{I}{n}\) meas {E·(o,n)} has a sense.Google Scholar
  11. 1.
    It may be remarked here that the methods of class\(\mathfrak{A}\) have been investigated byD. Menchoff, Bull. Acad. Sci. URSS, Moscou, ser. math.,1937, 203–229. D. Menchoff proves an interesting theorem about the summability of orthogonal series by methods of class\(\mathfrak{A}\). Cf. alsoR. P. Agnew, Bull. Americ. Math. Soc.52, 128–132 (1946), where a special case of our theorem 8 is proved.Google Scholar
  12. 1.
    I. Schur, Journ. für reine und angew. Math.151 (1921), 79–111 Theorem III. According to this theorem a regular method\(A' = \left\| {a'_{\mu \nu } } \right\|\) with elementsa μv converging to zero for μ→∞ sums all bounded sequences exactly when lim\(\sum\limits_\nu {\left| {a'_{\mu \nu } } \right|} = o\) holds.Google Scholar
  13. 1.
    We assume that Ω(n) does not alter more than by 1 in every interval of the length 1, a natural condition as a density ω(n) always has this property.Google Scholar
  14. 1.
    Theorem 12 evidently follows also from the known theorem about the condensation of singularities. Cf.Kaczmarz undSteinhaus, Theorie der Orthogonalreihen, Warschau, 1935 p. 24. The proof given above is nothing but a «geometrical» proof of this theorem.Google Scholar
  15. 2.
    F. Hausdorff, Summationsmethoden und Momentenfolgen, Math. Zeitschrift9 (1921), 74–109.CrossRefMathSciNetGoogle Scholar

Copyright information

© Almqvist & Wiksells Boktryckeri 1948

Authors and Affiliations

  • G. G. Lorentz
    • 1
  1. 1.Tübingen

Personalised recommendations